Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 5:43 PM CST for Monroe County, Wilcox County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 1998, 5:43 PM CST (23:43 UTC)
- Expired
- Mar 6, 1998, 6:50 PM CST
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Monroe County, AL, Wilcox County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS1 KMOB 062342 RRA SVRMOB ALC099-131-070050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 543 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...NORTHERN MONROE COUNTY ...EASTERN WILCOX COUNTY AT 543 PM CST... DOPPLER RADAR AT MOBILE INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM IN THE VICINITY OF BEATRICE MOVING NORTH AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... BEATRICE AT 543 PM CST MIDWAY AT 547 PM CST MCWILLIAMS AT 600 PM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 6, 3:12 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 312 PM CST FRI MAR 6 1998 SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY. THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E- W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL FOR DEEP ROTATION IN INDIVIDUAL STMS. SFC LOW TRACKS SLOWLY NE INTO MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE. NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH FROPA. WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR SAT. OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT. MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6 DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10
In the hours before
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 415 PM CST FRI MAR 6 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR NORTHERN GULF COAST ON SATURDAY... A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM FRONT. LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS. ONE DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON AND EVENING. WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A MODERATE RISK OF SEVERE STORMS. HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO 5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 PM CST.
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 415 PM CST FRI MAR 6 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR NORTHERN GULF COAST ON SATURDAY... A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM FRONT. LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS. ONE DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON AND EVENING. WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A MODERATE RISK OF SEVERE STORMS. HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO 5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 PM CST.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Mar 6, 2:02 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 48 min |
| Mar 6, 2:50 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 6, 3:47 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.